Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 28, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 20, 2009, 12:43 AM CDT for Benson County, Ramsey County, Towner County, North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2009, 12:43 AM CDT (05:43 UTC)
- Expired
- Jul 20, 2009, 1:45 AM CDT
- In force
- 62 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Benson County, ND, Ramsey County, ND, Towner County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 1:00 AM CDT | HAIL 1.25 | 5 Se Cando, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2340 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 200543
SVRFGF
NDC005-071-095-200645-
/O.NEW.KFGF.SV.W.0028.090720T0543Z-090720T0645Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1243 AM CDT MON JUL 20 2009
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA...
RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...
THIS INCLUDES THE CITY OF DEVILS LAKE...
SOUTHEASTERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...
* UNTIL 145 AM CDT
* AT 1242 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
WALNUT SIZE. THE STORM WAS LOCATED 4 MILES NORTH OF CHURCHS
FERRY...OR 20 MILES NORTHWEST OF DEVILS LAKE...MOVING TO THE EAST
AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE ABOUT...
8 MILES NORTH OF PENN AT 1255 AM CDT...
6 MILES NORTH OF WEBSTER AT 135 AM CDT...
GARSKE AT 140 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4855 9898 4854 9844 4813 9844 4790 9917
4847 9929
TIME...MOT...LOC 0542Z 257DEG 13KT 4832 9918
$$
TG/JK3 follow-up statements
000
WWUS53 KFGF 200602
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
102 AM CDT MON JUL 20 2009
NDC005-071-095-200645-
/O.CON.KFGF.SV.W.0028.000000T0000Z-090720T0645Z/
BENSON ND-RAMSEY ND-TOWNER ND-
102 AM CDT MON JUL 20 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR EASTERN BENSON...RAMSEY AND SOUTHEASTERN TOWNER COUNTIES...
AT 1256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL. THE STORM
WAS LOCATED 7 MILES SOUTHWEST OF NEWVILLE...OR 26 MILES NORTH OF
DEVILS LAKE...MOVING TO THE EAST AT 40 MPH.
THERE IS ALSO A LINE OF THUNDERSTORMS EXTENDING FROM STARKWEATHER TO
WEBSTER TO JUST WEST OF DEVILS LAKE WHICH MAY BE CAPABLE OF
PRODUCING QUARTER SIZED HAIL AND 60 MPH WIND GUSTS.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
STARKWEATHER BY 105 AM CDT...
STARKWEATHER BY 110 AM CDT...
HAMPDEN BY 125 AM CDT...
DERRICK BY 130 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4855 9898 4854 9844 4813 9844 4790 9917
4847 9929
TIME...MOT...LOC 0600Z 262DEG 35KT 4848 9900
$$
TG/JK000
WWUS53 KFGF 200626
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
126 AM CDT MON JUL 20 2009
NDC005-200635-
/O.CAN.KFGF.SV.W.0028.000000T0000Z-090720T0645Z/
BENSON ND-
126 AM CDT MON JUL 20 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BENSON COUNTY IS
CANCELLED...
AT 125 AM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN EASTERN BENSON COUNTY. SO THE WARNING HAS BEEN CANCELLED.
LAT...LON 4855 9898 4854 9844 4821 9845 4813 9913
4842 9919
TIME...MOT...LOC 0625Z 254DEG 21KT 4831 9874
$$
NDC071-095-200645-
/O.CON.KFGF.SV.W.0028.000000T0000Z-090720T0645Z/
RAMSEY ND-TOWNER ND-
126 AM CDT MON JUL 20 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHERN RAMSEY AND SOUTHEASTERN TOWNER COUNTIES...
AT 122 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM
WAS LOCATED 5 MILES EAST OF WEBSTER...OR 14 MILES NORTH OF DEVILS
LAKE...MOVING TO THE EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE ABOUT...
7 MILES SOUTHWEST OF EDMORE AND 9 MILES SOUTH OF DERRICK BY 145 AM
CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4855 9898 4854 9844 4821 9845 4813 9913
4842 9919
TIME...MOT...LOC 0625Z 254DEG 21KT 4831 9874
$$
TG/JK000
WWUS53 KFGF 200642
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
142 AM CDT MON JUL 20 2009
NDC071-095-200652-
/O.EXP.KFGF.SV.W.0028.000000T0000Z-090720T0645Z/
RAMSEY ND-TOWNER ND-
142 AM CDT MON JUL 20 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RAMSEY AND
SOUTHEASTERN TOWNER COUNTIES WILL EXPIRE AT 145 AM CDT...
AT 141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 6 MILES EAST OF STARKWEATHER...OR 23 MILES NORTH
OF DEVILS LAKE...MOVING TO THE EAST AT 20 MPH.
THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 145 AM CDT.
LAT...LON 4855 9898 4854 9844 4821 9845 4813 9913
4842 9919
TIME...MOT...LOC 0642Z 260DEG 19KT 4844 9873
$$
TG/JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:17 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jul 19, 9:17 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 917 PM CDT SUN JUL 19 2009 .DISCUSSION...NOT MUCH CHANGE NEEDED TO FORECAST FOR THE OVERNIGHT. THERE IS A BATCH OF CONVECTION ACROSS WESTERN ND MOVING INTO CENTRAL ND. HOWEVER...THIS ACTIVITY WILL BE MOVING INTO MORE STABLE/DRIER AIRMASS AND ANTICIPATE IT TO WEAKEN OR EVEN DISSIPATE. MUCH OF THE FA WILL BE UNDER STRONG 850MB WARM AIR ADVECTION OVERNIGHT...BUT AIRMASS IS SO DRY THAT EXPECT ONLY INCREASING CLOUDS AS A RESULT. BEST CHANCES FOR THUNDER HAVE TO BE RIGHT ALONG BOUNDARY CURRENTLY ACROSS W DAKOTAS (WHERE LOW LEVEL CONVERGENCE AND BETTER MOISTURE WILL BE). POPS/WX HANDLE TIMING OF THIS FEATURE WELL (AND EXPECTED COVERAGE OF STORMS). MIN TEMPS NEAR 60F REASONABLE. && .AVIATION...SOUTHERLY WINDS WILL HOLD UP NR 10 KTS OR A BIT HIGHER OVERNIGHT. FRONT AND WIND SHIFT WILL MOVE INTO DVL REGION TOWARD 12Z AND THEN INTO GFK BY 18Z AS WINDS TURN WESTERLY BEHIND IT. LIMITED MOISTURE WILL KEEP CLOUDS ABOVE 6000 FT THRU THE PD...WITH SMALL CHC OF 4000-6000 FT AGL CLOUDS DEVELOPING MONDAY MORNING AS LOW LEVEL MOISTURE INCREASES A TAD AHD OF FRONT INTO SE ND. && .PREV DISCUSSION... /ISSUED 326 PM CDT SUN JUL 19 2009/ SHORT TERM...TONIGHT THROUGH WEDNESDAY PRIMARY FORECAST CHALLENGE IS RAIN/THUNDERSTORM CHANCES TONIGHT THROUGH TUESDAY AND ASSOCIATED TEMPERATURES. GFS/NAM/GEM IN GOOD AGREEMENT WITH ONLY SOME MINOR DIFFERENCES ON TIMING OF SURFACE BOUNDARY. USED SREF/MAVBC GUIDANCE AS A BASE FOR HIGH TEMPERATURES AND SREF/ECMWF FOR OVERNIGHT LOWS. PRECIPITATION CHANCES INCREASE MONDAY ALONG SURFACE BOUNDARY...BUT KEPT POPS AT OR BELOW 50 PERCENT. REASONS BEING MIXED LAYER CAPE DOES NOT EXCEED 500 J/KG...MID-LEVEL CAP WEAKENS BUT REMAINS INTACT...AND UPPER LEVEL JET SUPPORT/FORCING REMAINS FARTHER WEST. PRECIPITABLE WATER VALUES WILL BE 1-1.5 INCHES...BUT UPON EXAMINING MODEL CROSS SECTIONS...MAJORITY OF MOISTURE APPEARS TO BE ABOVE 700 HPA. SURFACE DEW POINTS WILL INCREASE WITH SOUTHERLY FLOW...BUT WITHOUT A WELL-DEFINED LOW-LEVEL JET...NOT EXPECTING VALUES MUCH ABOVE 60 DEGREES. BEST MIX OF INSTABILITY AND FORCING WILL BE MONDAY AFTERNOON ACROSS THE FORESTED AREAS OF NORTHWEST AND WEST CENTRAL MINNESOTA...SO INCREASED POPS TO 50 PERCENT HERE. IF STORMS CAN GET GOING...SOME SPOTS MAY PICK UP A QUICK HALF AN INCH. DAYTIME HIGHS WILL BE SLIGHTLY COOLER THAN TODAY WITH INCREASED CLOUD COVER. MONDAY NIGHT THROUGH TUESDAY...SURFACE WINDS SHIFT TO THE WEST- NORTHWEST ON BACKSIDE OF DEPARTING BOUNDARY WITH LINGERING CHANCES FOR PRECIPITATION ACROSS THE FAR EASTERN FORECAST AREA. A COUPLE SHORT-WAVES ROTATE THROUGH THE PARENT FLOW LATE TUESDAY AND WEDNESDAY BRINING WITH THEM COOLER AIR. ALTHOUGH WEDNESDAY WILL BE DRY...DAYTIME HIGHS EXPECTED FROM THE LOW TO MID 70S ACROSS MUCH OF THE NORTHERN FORECAST AREA WEDNESDAY. LONG TERM...WEDNESDAY NIGHT THROUGH NEXT SUNDAY MODELS COMING INTO BETTER AGREEMENT IN SHOWING ANOTHER 500 MB LOW OVER NORTHWEST ONTARIO MEANDERING AROUND LATE IN THE WEEK. GFS SOLNS SHOW WORST RUN TO RUN CONSISTENCY...WHILE ECMWF SHOWS THE BEST. MAIN IDEA IS FOR AREA TO RETURN TO NORTHWEST FLOW ALOFT MID WEEK AND CONTINUE INTO THE WEEKEND. WHILE COLDEST POOL OF AIR ALOFT WILL BE OVER ONTARIO...VORT MAXES ROTATING SOUTHWARD AROUND UPPER LOW WILL BRING LOW THREATS FOR PCPN MAINLY FRI-SAT EXTENDING INTO SUNDAY OVER NRN MN. TEMPS LOOK TO REMAIN BLO AVERAGE. WITH VERIFICATION SCORES FOR MAX TEMPS SHOWING OUR FORECASTS BEING TOO WARM IN THE LONG RANGE...TOOK HPC HIGH TEMP FCST DOWN A FEW DEGREES WITH MOSTLY 70S EXPECTED. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG
Hazardous weather outlook, Jul 19, 6:48 AM CDT, 17 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 648 AM CDT SUN JUL 19 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 648 AM CDT SUN JUL 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY WEST OF THE RED RIVER VALLEY LATE TONIGHT AHEAD OF AN APPROACHING COLD FRONT. ANY STORMS WHICH OCCUR ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE MONDAY AND MONDAY NIGHT AS A COLD FRONT MOVES SLOWLY ACROSS THE REGION. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VOELKER
In the hours before
Special weather statement, Jul 19, 11:50 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1150 PM CDT SUN JUL 19 2009
NDZ014-200515-
BENSON ND-
1150 PM CDT SUN JUL 19 2009
...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENSON COUNTY IN NORTHEAST
NORTH DAKOTA...
UNTIL 1215 AM CDT
AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL. THE STORM
WAS LOCATED 3 MILES SOUTHEAST OF ESMOND...OR 40 MILES WEST OF DEVILS
LAKE...MOVING TO THE EAST AT 15 MPH.
THE THUNDERSTORM WILL BE NEAR...
MADDOCK AT 1215 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4809 9985 4814 9942 4792 9938 4790 9983
4801 9982 4801 9985 4802 9986 4807 9987
TIME...MOT...LOC 0451Z 264DEG 13KT 4800 9973
TGThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 11:50 PM CDT | Special Weather Statement | FGF | Benson | 25 min |
| Jul 19, 11:59 PM CDT | Severe Thunderstorm Warning | FGF | Towner | 61 min |
| Jul 20, 12:08 AM CDT | Severe Thunderstorm Warning | FGF | Benson | 67 min |
| Jul 20, 12:27 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Towner | 63 min |
| Jul 20, 1:10 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 65 min |
| Jul 20, 1:47 AM CDT | Special Weather Statement | FGF | Ramsey | 28 min |
| Jul 20, 2:14 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 46 min |
| Jul 20, 3:49 AM CDT | Special Weather Statement | FGF | Grand Forks | 26 min |
| Jul 20, 3:56 AM CDT | Special Weather Statement | FGF | Cavalier | 34 min |
| Jul 20, 4:20 AM CDT | Special Weather Statement | FGF | Grand Forks | 25 min |
| Jul 20, 5:53 AM CDT | Special Weather Statement | FGF | Traill | 52 min |
| Jul 20, 6:09 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 47 min |
| Jul 20, 12:50 PM CDT | Special Weather Statement | FGF | Cass | 40 min |
| Jul 20, 12:56 PM CDT | Special Weather Statement | FGF | Cass, Ransom | 64 min |
| Jul 20, 1:12 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom | 48 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.